- 0May 23, '07 by Angie O'Plasty, RN GuideHave you ever given Dilantin IV push? How fast do you give it and what's the usual dose you give? Does the patient need any extra monitoring? Any precautions other than the standard Don't mix with D5 rule?
I ask because I usually give Dilantin as an infusion, not a push. (And way more Cerebyx than Dilantin.) Also, this was not my patient. The dose was 300 mg and came in 100 mg vials, so there were 3 vials.
I'm just curious. If it was my patient, I probably would've called Pharmacy and if I had to push over 100 mg, I'd most likely have asked for an infusion to be made up. (Remembering that I deal with mostly elderly cardiac patients.)
But maybe I'm all wet with that idea, so I'd be happy to learn more about this.
- 0May 23, '07 by sirI AdminHi, AngieO
Here is a link in the Med Savvy forum:
- 0May 23, '07 by Angie O'Plasty, RN GuideThanks, Siri and Tazz. The thread responses kinda confirmed that I would be very leery of pushing 300 mg through a peripheral to an elderly patient.
I wouldn't have thought to request a change to Cerebyx, however, so I'll file that away for future reference.
PS Guess this thread needs to be moved, eh?
- 0Oct 2, '07 by jbp0529Just finding this thread now (sorry, I know it was posted back in may)
With my hospital's IV pumps, we have the ability to run primary and piggyback infusions at the same time. Therefore, with dilantin, we make sure we have a decent IV (20 ga or larger, or central line), draw up the med in a syringe, and attach it to the "piggyback" port on our IV tubing cassette, which we run concurrent with our primary IV fluid (NS). We run it slowly, like a prev post said, at about 50mg/min., and keep an eye on the EKG monitor. Also, we have a dedicated set of IV tubing/NS that we put in/out of the pump whenever the dilantin has to be given, so that any other piggybacks don't conflict with residual dilantin that may be left in the tubing.
Hope this helps